Recent Blog Articles

Heart Health

Varicose veins: Clues to a deeper problem?

June 01, 2018

Leg veins that bulge just beneath the skin's surface are linked to a higher risk of deep-vein thrombosis.

h0618d16207257162912
 Image: © gilaxia/Getty Images

Varicose veins are gnarled, bluish veins near the surface of the skin, usually on the legs and feet. Most people think of them as mainly a cosmetic problem, although varicose veins can cause a range of unpleasant symptoms, from a heavy, achy feeling in the legs to burning, throbbing, or itching sensations. Now, new research suggests that people with varicose veins may also have a higher risk of developing a clot in the deeper veins of the legs, known as deep-vein thrombosis or DVT.

"It's a good reminder for people with varicose veins to talk to their health care provider about their overall risk for vascular disease," says Dr. Gregory Piazza, assistant professor of medicine at Harvard Medical School. Most people with varicose veins won't experience a DVT. But it's still important to know the warning signs of this potentially dangerous condition (see "What is deep-vein thrombosis?") and to address any factors that might add to your risk, such as smoking, high blood pressure, and elevated cholesterol, he says.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.